Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 28, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 7, 2020, 7:26 PM MDT for 4 counties in North Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 7, 2020, 7:26 PM MDT (01:26 UTC)
- Expired
- Jun 7, 2020, 8:30 PM MDT
- In force
- 64 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Grant County, ND, Hettinger County, ND, Morton County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 98 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 348 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 2686 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 6:06 PM MDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jun 7, 6:06 PM MDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 706 PM CDT Sun Jun 7 2020 .UPDATE... Issued at 705 PM CDT Sun Jun 7 2020 In collaboration with SPC we extended the Tornado Watch further west into Emmons/Kidder/Foster counties. Severe convection continues along a line from eastern Emmons through Kidder and into Foster county and east. With the Linton observation in Emmons county showing dew points in the upper 60s, this may indicate the area for surface based convection extends further west than the current watch, especially with effective SRH in the 150-200 m2/s2 range extending into south- central North Dakota. UPDATE Issued at 528 PM CDT Sun Jun 7 2020 Issued a Flash Flood Watch for Dickey, LaMoure, and McIntosh counties until 09Z Monday morning. With the potential for convection to re-develop almost continuously over the southern James River Valley counties tonight, excessive rainfall may become a concern. An 850mb jet is expected to develop this evening over eastern South Dakota and nose into southeast North Dakota. Guidance indicates this jet persisting until around 9Z when it begins to shift off to the east. This will provide continuous convective initiation along the mostly stationary surface trough and convergence zone. With convective mean wind parallel to this initiating boundary and PWat values in the 1.5" to 1.75" range, flash flooding may become an issue as efficient rain producing convection moves over the same areas through the night. UPDATE Issued at 306 PM CDT Sun Jun 7 2020 Update for Tornado Watch issued in Foster, Stutsman, Logan, McIntosh, LaMoure, and Dickey counties until 03Z. && .SHORT TERM...(This evening through Monday) Issued at 205 PM CDT Sun Jun 7 2020 Severe thunderstorms with the potential for all hazards in the southern James River Valley and the potential for large hail and damaging wind gusts further west highlight the short-term forecast period. This afternoon, a deep trough was over the Pacific Northwest states with active southwest flow and embedded shortwaves over the central Rockies through the Northern Plains. The earlier occluded shortwave was continuing northward through central Saskatchewan. Upstream, mid-level vort maxes were evident ejecting through the broad parent trough with lee cyclogenesis and pressure falls detected in western South Dakota and northeast Wyoming. Further east, a somewhat diffuse pressure trough axis was extended from western Nebraska into east-central North Dakota. A pseudo- cold front was placed further west, extending from southeast Saskatchewan through southwest North Dakota. As mid-level ascent continues through this afternoon (evident by thin cirrus streaming over the Northern Plains on visible satellite imagery), increased convergence along both the pre- frontal trough and the frontal boundary further west should be the impetus for convective initiation late this afternoon. In southeast North Dakota, convection should develop along the prefrontal trough in an environment of surface dew points in the 65-70 F range under steep mid-level lapse rates of at least 7 C/km. With strong mid-level flow, EBWD of 40-50 kts will contribute to create an environment conducive to supercells capable of large hail and damaging wind gusts. The tornado potential is somewhat more uncertain given the mostly unidirectional flow in the lower levels and the likely mixing of what was a shallow low level moisture profile on the 12Z ABR raob. The tornadic (and overall severe) potential will depend on the persistence of initially discrete cells with the likely rapid initiation along the boundary. For the forecast area, the overlap of greater effective SRH and LCL's for tornado potential will be centered on LaMoure/Dickey counties with less certainty immediately west and north. The additional threat will be heavy rainfall with precipitable water in our southeast around or greater than 1.50". The non-zero potential for training, and thus a flash flood threat, exists if the intimating boundary lingers over the JMV through the evening. Though confidence in this isn't exactly high, this will need to be watched closely as the event goes on. Further west, more isolated convection should develop along the currently stalled frontal boundary later this afternoon and move through southwest North Dakota. Though weaker mid-level lapse rates and more dry boundary layer moisture profiles will be present, strong deep layer shear will provide a severe environment capable of large hail and damaging wind gusts. Convection continues into early Monday morning, though severe potential will decrease around or after midnight as the atmosphere stabilizes and convection mostly shifts off to the north/east. Scattered showers may persist through Monday in the west as cyclonic flow circulates overhead. Weak lapse rates should keep the lightning potential lower. With a cold front trekking across the state, temperatures will be cooler, especially in the west. Highs in the mid 60s west to mid 80s in the southern James River Valley are expected. The frontal boundary which will be present in the far eastern Dakotas should kick off convection again Monday afternoon, but well east of the forecast area. .LONG TERM...(Monday night through Sunday) Issued at 205 PM CDT Sun Jun 7 2020 Closed upper level low lingers over south central Canada Tuesday and Wednesday, along with a mid level trough slow to push east across the Great Plains. These features will maintain a chance for showers or thunderstorms for the middle of the week, along with cooler temperatures. Upper level ridge and surface high pressure then build into the region later in the week, bringing dry weather and a warming trend. This continues into the following weekend as the ridge continues east into the central CONUS. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 705 PM CDT Sun Jun 7 2020 A cold front across central North Dakota will move very slowly east tonight. The front will be the focus for widespread thunderstorms east of a KMOT-KBIS line. Widely scattered thunderstorms are expected west of KBIS-KMOT. Otherwise mainly vfr conditions are expected, except MVFR at KXWA after 12z. && .BIS WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 4 AM CDT Monday for NDZ048-050-051. && UPDATE...AE SHORT TERM...AE LONG TERM...NH AVIATION...WAA
Hazardous weather outlook, Jun 7, 5:53 PM MDT, 1 hour 33 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 653 PM CDT Sun Jun 7 2020 NDZ001-002-009-090000- Divide-Burke-Williams- 653 PM CDT Sun Jun 7 2020 This Hazardous Weather Outlook is for portions of northwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ003>005-010>013-017>022-031>035-040>045-090000- Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-McKenzie- Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley-Billings-Stark- Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams-Sioux- 653 PM CDT Sun Jun 7 2020 /553 PM MDT Sun Jun 7 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Isolated to scattered severe thunderstorms are possible across portions of west and central North Dakota this evening. The main hazards will be large hail up to two inches in diameter and damaging wind gusts up to 70 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters will be needed. NDZ023-025-036-037-046-047-090000- Wells-Foster-Kidder-Stutsman-Emmons-Logan- 653 PM CDT Sun Jun 7 2020 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight Isolated to scattered severe thunderstorms are possible across portions of west and central North Dakota this evening. The main hazards will be large hail up to two inches in diameter and damaging wind gusts up to 70 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters will be needed. NDZ048-050-051-090000- La Moure-McIntosh-Dickey- 653 PM CDT Sun Jun 7 2020 This Hazardous Weather Outlook is for portions of southeast North Dakota. .DAY ONE...Tonight A flash flood watch has been issued for Lamoure, Dickey and McIntosh counties through tonight. See www.weather.gov/bis for details. Numerous severe thunderstorms are expected across the southern James River Valley this evening. The main hazards will be a few tornadoes, destructive hail up to baseball size, and destructive wind gusts up to 80 mph. Very heavy rainfall is also likely with the storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters will be needed.
In the hours before
Local storm report, Jun 7, 6:45 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
745 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TORNADO 3 SSW KULM 46.26N 98.98W
06/07/2020 DICKEY ND TRAINED SPOTTER
SPOTTER SENT A PHOTO OF THE TORNADO NEAR
KULM. LOCATION APPROXIMATED BASED ON RADAR.
&&
MJLocal storm report, Jun 7, 7:07 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
807 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM TSTM WND GST 3 NE JAMESTOWN 46.93N 98.67W
06/07/2020 M70 MPH STUTSMAN ND ASOS
ASOS STATION KJMS JAMESTOWN ND AIRPORT ASOS
(BIS).
&&
MJLocal storm report, Jun 7, 7:09 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
809 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM HAIL 1 W BARLOW 47.57N 99.15W
06/07/2020 E1.25 INCH FOSTER ND TRAINED SPOTTER
STILL HAILING.
&&
RKLocal storm report, Jun 7, 7:18 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
818 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM HAIL 5 SSE REGENT 46.35N 102.52W
06/07/2020 E1.00 INCH HETTINGER ND TRAINED SPOTTER
&&
RKLocal storm report, Jun 7, 7:20 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
820 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM HAIL MOTT 46.37N 102.32W
06/07/2020 E1.00 INCH HETTINGER ND PUBLIC
RELAYED THROUGH BROADCAST MEDIA. TIME
ESTIMATED FROM RADAR.
&&
MJLocal storm report, Jun 7, 7:26 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
826 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST 4 SW EDGELEY 46.32N 98.77W
06/07/2020 M77 MPH LAMOURE ND MESONET
NDAWN STATION 4SW EDGELEY.
&&
MJThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 6:13 PM MDT | Tornado Warning | BIS | Dickey, LaMoure, McIntosh | 47 min |
| Jun 7, 6:22 PM MDT | Severe Thunderstorm Warning | BIS | Foster | 23 min |
| Jun 7, 6:24 PM MDT | Severe Thunderstorm Warning | BIS | Logan, McIntosh | 51 min |
| Jun 7, 6:26 PM MDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 64 min |
| Jun 7, 6:34 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 56 min |
| Jun 7, 6:49 PM MDT | Severe Thunderstorm Warning | BIS | Foster, Wells | 26 min |
| Jun 7, 7:19 PM MDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman, Wells | 56 min |
| Jun 7, 7:30 PM MDT | Severe Thunderstorm Warning | BIS | Dickey | 60 min |
| Jun 7, 7:50 PM MDT | Special Weather Statement | BIS | Slope | 25 min |
| Jun 7, 8:06 PM MDT | Severe Thunderstorm Warning | BIS | LaMoure | 31 min |
| Jun 7, 8:24 PM MDT | Severe Thunderstorm Warning | BIS | Morton | 51 min |
| Jun 7, 8:28 PM MDT | Special Weather Statement | BIS | Billings, Golden Valley | 47 min |
| Jun 7, 8:57 PM MDT | Severe Thunderstorm Warning | BIS | Sheridan | 26 min |
| Jun 7, 9:01 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Morton, Oliver | 44 min |
| Jun 7, 9:05 PM MDT | Special Weather Statement | BIS | Logan | 40 min |
| Jun 7, 9:18 PM MDT | Special Weather Statement | BIS | McIntosh | 27 min |
| Jun 7, 9:46 PM MDT | Special Weather Statement | BIS | Burleigh | 44 min |
| Jun 7, 9:47 PM MDT | Special Weather Statement | BIS | Dickey, LaMoure | 43 min |
| Jun 7, 10:13 PM MDT | Special Weather Statement | BIS | Kidder | 47 min |
| Jun 7, 11:07 PM MDT | Special Weather Statement | BIS | Dickey, LaMoure | 38 min |
| Jun 7, 11:20 PM MDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 25 min |
| Jun 7, 11:31 PM MDT | Special Weather Statement | BIS | Morton | 59 min |
| Jun 8, 12:00 AM MDT | Special Weather Statement | BIS | Dickey, LaMoure | 60 min |
| Jun 8, 4:17 AM MDT | Special Weather Statement | BIS | Burke | 43 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.